Advertisement

Generic Name:

aspirin-dipyridamole, Oral capsule

All Brands

  • Aggrenox
SECTION 1 of 4

Highlights for aspirin-dipyridamole

Oral capsule
1

Aspirin/dipyridamole is used to prevent a stroke. This drug is a combination of two medications in one capsule. It’s used in people who have had a “mini-stroke” (transient ischemic attack or TIA) or a complete stroke due to a blood clot.

2

The recommended dose is one aspirin 25 mg/dipyridamole 200 mg capsule taken by mouth two times per day. You’ll take one capsule in the morning and one capsule in the evening.

3

You may have headaches when you first start taking aspirin/dipyridamole, but these are often temporary. Tell your doctor if these headaches are too painful for you. Your doctor may decrease your dose for a short time.

4

You shouldn’t use this drug if you’re allergic to any of its components, or you’re allergic to non-steroidal anti-inflammatory drugs (NSAIDs). You also shouldn’t take this drug if you have asthma with a runny nose and nasal polyps or if you drink three or more alcoholic drinks per day.

5

This drug may increase your risk of bleeding. You may have bleeding in your brain, stomach, or intestines. Your risk may be higher if you take other drugs that raise your risk of bleeding, such as blood thinners, antiplatelet drugs, fibrinolytic therapies, and long-term use of NSAIDs.

IMPORTANT INFORMATION

Reye-Johnson syndrome

Don’t give this medication to a child or teenager with a viral infection, such as the common cold, flu (influenza), or chickenpox. Taking this drug can cause a rare, life-threatening condition called Reye–Johnson syndrome. This can cause swelling of the liver and brain.

Early symptoms of Reye–Johnson syndrome include:

  • Children younger than 2 years: diarrhea and fast breathing
  • Older children and teenagers: vomiting that won’t stop, unusual fatigue, or tiredness

Serious symptoms of Reye–Johnson syndrome include:

  • irritability
  • aggression
  • confusion
  • hallucinations
  • seizures
  • weakness or loss of movement (paralysis) in your arms and legs

Call your doctor if your child has any of these symptoms.

What is aspirin/dipyridamole?

This drug is a prescription drug. It is available as an extended-release capsule you take by mouth.

This drug is a combination drug. It contains 2 drugs: aspirin and dipyridamole. It’s important to know about all the drugs in the combination because they each may have unique traits.

Why it's used

This drug is used to prevent a stroke in people who have had a “mini-stroke” called a transient ischemic attack (TIA), or a complete stroke due to a blood clot. This is sometimes called “secondary stroke prevention.”

How it works

This drug belongs to a class of drugs called antiplatelets. A class of drugs refers to medications that work similarly. They are often used to treat similar conditions.

More Details

How it works

This drug belongs to a class of drugs called antiplatelets. A class of drugs refers to medications that work similarly. They are often used to treat similar conditions.

Platelets are found in your blood. They’re needed to help your blood clot (stop bleeding). Platelets stick together and help form a clot. Aspirin and dipyridamole are two different medications that work together to help prevent the platelets from sticking together and forming a clot. By reducing your risk of blood clots, your lower your chance of having a stroke.

Advertisement
SECTION 2 of 4

aspirin-dipyridamole Side Effects

Oral capsule

Most Common Side Effects

The most common side effects that can occur with aspirin/dipyridamole include:

  • headache

  • upset stomach

  • stomach pain

  • nausea

  • diarrhea

  • bleeding, such as a bloody nose or bleeding gums

If these effects are mild, they may go away within a few days or a couple of weeks. If they’re more severe or don’t go away, talk to your doctor or pharmacist.

Serious Side Effects

If you experience any of these serious side effects, call your doctor right away. If your symptoms are potentially life threatening or if you think you’re experiencing a medical emergency, call 9-1-1.

  • severe bleeding, such as:

    • bleeding into your brain (intracranial hemorrhage). Symptoms include:
      • severe headache with drowsiness
      • confusion or memory change
      • loss of consciousness (passing out)
    • stomach bleeding or ulcers. Symptoms include:
      • stomach pain
      • heartburn or nausea
      • vomiting blood or vomit that looks like coffee grounds
      • red or black-colored stools
      • bloody or tarry stools
  • new or worsening chest pain

  • liver problems. Symptoms include:

    • loss of appetite
    • pale-colored stool
    • pain on the upper right side of your stomach
    • yellowing of your skin and the whites of your eyes
    • dark-colored urine
    • itching
Pharmacist's Advice
Clinical Associate Professor, University of Illinois at Chicago College of Pharmacy

This drug does not cause drowsiness.

You may have headaches when you first start taking this drug, but these are often temporary. Tell your doctor right away if you these headaches are too painful for you. They may decrease your dose of this drug.

Disclaimer: Our goal is to provide you with the most relevant and current information. However, because drugs affect each person differently, we cannot guarantee that this information includes all possible side effects. This information is not a substitute for medical advice. Always discuss possible side effects with a healthcare provider who knows your medical history.
SECTION 3 of 4

aspirin-dipyridamole May Interact with Other Medications

Oral capsule

Aspirin/dipyridamole may interact with other medications, herbs, or vitamins you might be taking. That’s why your doctor should manage all of your medications carefully. If you’re curious about how this drug might interact with something else you’re taking, talk to your doctor or pharmacist.

Note: You can reduce your chances of drug interactions by having all of your prescriptions filled at the same pharmacy. That way, a pharmacist can check for possible drug interactions.

Alcohol interaction

Don’t use aspirin/dipyridamole if you drink three or more alcoholic drinks per day. If you drink a lot of alcohol and take aspirin, you have a higher risk of bleeding.

Medications that might interact with this drug

Drugs for heart problems
  • adenosine

Dipyridamole may increase the levels of adenosine in your body. This may change how adenosine affects your heart. Your doctor may decrease your dose of adenosine to avoid side effects.

Blood pressure medications

Such as:

  • angiotensin-converting enzyme (ACE) inhibitors
  • beta blockers
  • diuretics

These medications may not work as well to decrease your blood pressure levels when taken with aspirin-dipyridamole.

Acetazolamide

This drug can make it take longer for your body to clear acetazolamide. This means that it will build up in your body. Higher levels of acetazolamide can increase your risk for side effects and toxicity.

Blood-thinning medications
  • warfarin
  • heparin
  • apixaban
  • clopidogrel
  • dabigatran
  • dalteparin
  • enoxaparin
  • prasugrel
  • rivaroxaban
  • ticagrelor
  • ticlopidine

Taking this medication in combination with other blood-thinning drugs can increase your risk of bleeding.

Anti-seizure medications
  • phenytoin
  • valproic acid

Aspirin can affect the levels of anti-seizure medications in your body. This means that they may not work as well to control your seizures. Your doctor may need to adjust your doses of your anti-seizure medications.

Medications used to treat myasthenia gravis
  • pyridostigmine

Dipyridamole can decrease the effects of these medications. This means that they may not work as well to treatment your myasthenia gravis.

Methotrexate

Aspirin can keep your kidneys from clearing out methotrexate, which can cause the drug to build up in your body. This can increase your risk of side effects and toxicity.  

Non-steroidal anti-inflammatory drugs (NSAIDs)

Such as:

  • naproxen
  • ibuprofen
  • diclofenac
  • indomethacin
  • etodolac
  • fenoprofen
  • ketoprofen
  • sulindac

The combination of aspirin and NSAIDs can increase your risk for bleeding or decrease how well your kidneys work.

Drugs to treat diabetes
  • glyburide
  • glipizide
  • glimepiride
  • metformin
  • repaglinide
  • natiglinide
  • rosiglitazone
  • pioglitazone

Aspirin can increase the levels of diabetes drugs in your body. This can cause low blood sugar levels (hypoglycemia).

Gout medications
  • probenecid
  • sulfinpyrazone

Aspirin can block the effects of these gout medications, which can put you at a higher risk for gout attacks.

Disclaimer: Our goal is to provide you with the most relevant and current information. However, because drugs interact differently in each person, we cannot guarantee that this information includes all possible interactions. This information is not a substitute for medical advice. Always speak with your healthcare provider about possible interactions with all prescription drugs, vitamins, herbs and supplements, and over-the-counter drugs that you are taking.
Drug warnings
severe kidney problems
People with severe kidney problems

You shouldn’t use aspirin if you have severe kidney disease. Aspirin can decrease your kidney function, leading to the buildup of harmful waste and other drugs in your body. This can cause toxic effects. Your doctor will decide if this medication is safe for you.

liver problems
People with liver problems

This drug is processed by your liver. This medication may also cause liver problems, including liver damage and liver failure. Your doctor will decide if this medication is safe for you.

heart disease
People with heart disease

This drug can make your chest pain that’s caused by your heart disease worse.

low blood pressure
People with low blood pressure

This drug can reduce your blood pressure even more.

pregnant women
Pregnant women

This drug is a category D pregnancy drug. That means two things:

  1. Studies show a risk of adverse effects to the fetus when the mother takes the drug.
  2. The benefits of taking the drug during pregnancy may outweigh the potential risks in certain cases.

Tell your doctor if you’re pregnant or plan to become pregnant. This drug should be used during pregnancy only if the potential benefit justifies the potential risk to the fetus.

breastfeeding
Women who are breast-feeding

This drug can pass into breast milk and cause serious side effects in a child who is breastfed.

You and your doctor may need to decide if you’ll take this drug or breastfeed.

for seniors
For seniors

As you age, your organs (such as your liver or kidneys) may not work as well as they did compared to when you were younger. This may make you more sensitive to this medication. Or it may cause more of this drug to stay in your body, increasing your risk for side effects. Your doctor will decide if this drug is right for you.

for children
For children

Because of the aspirin component in this medication, this drug is not recommended in children.

allergies
Allergies

This drug can cause a severe allergic reaction. Symptoms include:

  • trouble breathing
  • swelling of your throat or tongue
  • hives

Don’t take this drug again if you’ve ever had an allergic reaction to it before. Taking it a second time after an allergic reaction could be fatal.

SECTION 4 of 4

How to Take aspirin-dipyridamole (Dosage)

Oral capsule

All possible dosages and forms may not be included here. Your dose, form, and how often you take it will depend on:

  • your age
  • the condition being treated
  • how severe your condition is
  • other medical conditions you have
  • how you react to the first dose

What are you taking this medication for?

Stroke prevention
Form: Oral capsule
Strengths: aspirin 25 mg / dipyridamole 200 mg
Adult dosage (ages 18 years and older)
  • The recommended dose is one 25 mg/200 mg capsule taken by mouth two times per day.
  • You’ll take one capsule in the morning and one capsule in the evening.
Child dosage (ages 0-17 years)

None given. Because of the aspirin component in this medication, aspirin/dipyridamole is not recommended for people under 18 years of age.

Special considerations

Headaches: If you have severe headaches when you first start taking aspirin/dipyridamole, your doctor may decrease your dose to one capsule before bedtime, along with a low-dose aspirin in the morning. Your doctor may return you back to the normal dosing schedule as soon your headaches are no longer a problem. This often occurs within a week.

Disclaimer: Our goal is to provide you with the most relevant and current information. However, because drugs affect each person differently, we cannot guarantee that this list includes all possible dosages. This information is not a substitute for medical advice. Always to speak with your doctor or pharmacist about dosages that are right for you.
Pharmacist's Advice
Clinical Associate Professor, University of Illinois at Chicago College of Pharmacy

This drug comes with serious risks if you don’t take it as prescribed.

If you miss a dose

If you forget to take your dose, skip that dose and take your next dose at its usual time.

Never try to catch up by taking two doses at once. This could result in toxic side effects

If you don’t take it at all or stop taking it

This drug won’t work to treat your condition, and you’ll have a higher risk for a stroke.

If you take too much

If you take more than the prescribed, call your doctor or the poison control center, or seek emergency medical help right away.

Symptoms of an overdose of aspirin/dipyridamole include:

  • feeling of warmth or flushing
  • sweating
  • restlessness
  • weakness or dizziness
  • fast heart rate
  • ringing in your ears

How can I tell if the drug is working?

Since you’re taking this drug to prevent a stroke, you may not know whether this medication is working. However, it’s very important that you take your medication every day as directed by your doctor. Stopping this drug without talking to your doctor can raise your risk for a stroke.

This drug is a long-term drug treatment.

Important considerations for taking this drug
timing
Take one capsule in the morning and one capsule in the evening
do not crush or chew
Don’t crush or chew the capsules. Swallow the capsules whole.
storage
This drug must be stored at the right temperature
See Details
refillable
Prescription is refillable
travel
Travel
See Details
clinical monitoring
Clinical monitoring
See Details
not usually stocked
Not every pharmacy stocks this drug, so call ahead
prior authorization
Insurance
See Details

This drug must be stored at the right temperature

  • Store this drug at room temperature between 59ºF (15ºC) and 86°F (30°C).
  • Keep this drug in its original container. Keep the bottle closed tightly and keep tablets dry.
  • Keep it away from high temperature.
  • Keep your drugs away from areas where they could get wet, such as bathrooms. Store this drug away from moisture and damp locations.

Travel

When traveling with your medication:

  • Always carry your medication with you in your carry-on bag.
  • Don’t worry about airport X-ray machines. They can’t hurt your medication.
  • Always carry your medication’s original prescription-labeled box. You may need to show airport staff the pharmacy label for your medication.
  • Don’t leave this medicine in the car, especially when the temperature is hot or freezing.

Clinical monitoring

Before you start and during treatment with this drug, your doctor may perform:

  • blood tests. Your doctor may do regular blood tests to make sure that your liver and kidneys are working well.

Insurance

Many insurance companies will require a prior authorization before they approve the prescription and pay for this drug.

Are there any alternatives?

There are other drugs available to treat your condition. Some may be more suitable for you than others. Talk to your doctor about possible alternatives.


Show Sources

Content developed in collaboration with University of Illinois-Chicago, Drug Information Group

Medically reviewed by Creighton University, Center for Drug Information and Evidence-Based Practice on August 10, 2015

Disclaimer: Healthline has made every effort to make certain that all information is factually correct, comprehensive, and up-to-date. However, this article should not be used as a substitute for the knowledge and expertise of a licensed healthcare professional. You should always consult your doctor or other healthcare professional before taking any medication. The drug information contained herein is subject to change and is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. The absence of warnings or other information for a given drug does not indicate that the drug or drug combination is safe, effective, or appropriate for all patients or all specific uses.
Advertisement
Advertisement
Advertisement